CVS Educates On Acetaminophen Safety

Posted: Feb 6 2014, 5:26pm CST | by , in News | Misc

 

CVS Educates on Acetaminophen Safety
/* Story Top Left 2010 300x250, created 7/15/10 */ google_ad_slot = "8340327155";
 

After I read online yesterday about CVS announcing plans to stop selling tobacco products in their retail outlets, I moseyed up the driveway to fetch the mail I neglected to bring in the night before. In the pile was a foldout missive from CVS, one that I assumed would be ballyhooing their anti-tobacco initiative.

Instead, I was the recipient of an excellent patient education piece about being safe with over-the-counter use of the pain reliever acetaminophen.

If you remember nothing else from this post, CVS wants you to know that it’s best not to take more than one acetaminophen-containing product at a time, unless directed by your doctor, nurse, or pharmacist.

Why the concern? Acetaminophen, often abbreviated APAP or called paracetamol overseas, is an alternative to aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) that’s found more widely than in the Tylenol name brand or generic acetaminophen products. It’s often used in combinations in other over-the-counter cold, allergy, and sleep products, as well as in a few prescription medicine combinations. If you’re used to looking at the labels of the other products, you know not to take too much other acetaminophen from other sources. But that’s not always the case for most people.

While acetaminophen is safe in recommended doses – say, less than 4,000 milligrams per day –  we’ve known since the mid-1960s that too much acetaminophen can cause liver damage and even death at doses over 7,500 mg per day in adults or 150-200 mg per kilogram body weight in children. Most folks can stay clear of those numbers…if they know where to look.

As my colleague Alice Walton reported here three weeks ago, the FDA has now restricted the amount of acetaminophen permitted in the prescription drug products such as Vicodin (hydrocodone/acetaminophen), Percocet (oxycodone/acetaminophen), and Tylenol with codeine (“Tylenol #3,” most commonly).

The rationale is that as folks in chronic pain develop tolerance to the analgesic effect of the opioid component, the need to increase the dose will also be increasing the amount of acetaminophen ingested.

The new limit of 325 milligrams of acetaminophen per dose unit is down from the most common combination of 650 milligrams as seen in Percocet 10/650 tablets or Vicodin ES 7.5/750, with 750 milligrams of acetaminophen. The 325 mg limit applies only to these prescription drug products, not the over-the-counter remedies, whether in combinations with other drugs or not.

These new limits will also require that the prescription products carry a black box warning – the highest level of drug warning – about the potential for liver injury with these products.

Another case where FDA has observed increases in acetaminophen-associated liver injury is when people take two or more acetaminophen-containing drugs or have taken acetaminophen with alcoholic beverages. This concern was also addressed in my infomail from CVS. If you’re taking extra-strength Tylenol (2 X 500 mg) plus Dayquil in the morning, two more extra-strength Tylenol and Nyquil at bedtime, you’d be getting about 3,300 mg of acetaminophen. That’s halfway to putting a good deal of hurt on your liver.

Perhaps more concerning is those folks (not me, of course) who lose their Nyquil measuring cup and just swig what they think is a 30 mL dose of liquid.

Be kind to your liver

The problem with acetaminophen is that when our liver is metabolizing the drug, it partially creates a toxic, chemically-reactive metabolite, a compound that’s abbreviated NAPQI. Normally, we have enough of a natural protective agent in our livers, called glutathione, to bind up and detoxify the NAPQI and allow it to be excreted without any damage. But if you take too much acetaminophen, you deplete the liver’s glutathione and the NAPQI builds up. With no glutathione to bind to it, it begins attacking important proteins in the liver that causes slow but potentially lethal damage to this essential organ.

Acetaminophen also doesn’t go well with alcoholic beverages. Long-term use of alcoholic beverages can increase the amount of an enzyme (CYP2E1) that converts acetaminophen to NAPQI, depleting your glutathione with smaller doses. But the other problem is that acetaminophen liver injury also involves inflammation. An alcoholic binge or long-term alcohol use can cause inflammation that contributes to acetaminophen liver injury.

But isn’t acetaminophen an anti-inflammatory drug? No.

Of the over-the-counter analgesics, only aspirin and NSAIDs like ibuprofen or naproxen have anti-inflammatory activity. Acetaminophen is primarily a weak analgesic. But if you can’t tolerate aspirin or the NSAIDs, acetaminophen is the only over-the-counter alternative.

So, thanks, CVS – it’s always nice to get snail-mail that’s truly useful and isn’t either junk or a bill.


The video above was produced by the FDA to discuss the ubiquitous nature of acetaminophen in the over-the-counter drug aisle.

Source: Forbes

This story may contain affiliate links.

Comments

The Author


Forbes is among the most trusted resources for the world's business and investment leaders, providing them the uncompromising commentary, concise analysis, relevant tools and real-time reporting they need to succeed at work, profit from investing and have fun with the rewards of winning.

 

 

Advertisement

Latest News

comments powered by Disqus